Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 310, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2009, 5:06 PM CDT for Harper County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2009, 5:06 PM CDT (22:06 UTC)
- Expired
- Jul 28, 2009, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 44 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 282206
SVRICT
KSC077-282245-
/O.NEW.KICT.SV.W.0310.090728T2206Z-090728T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 545 PM CDT.
* AT 504 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR ANTHONY...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ANTHONY...BLUFF CITY...FREEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3712 9817 3731 9797 3724 9780 3700 9780
3699 9780 3699 9798
TIME...MOT...LOC 2206Z 309DEG 16KT 3716 9796
$$
ES2 follow-up statements
000
WWUS53 KICT 282215
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE JUL 28 2009
KSC077-282245-
/O.CON.KICT.SV.W.0310.000000T0000Z-090728T2245Z/
HARPER KS-
515 PM CDT TUE JUL 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN HARPER
COUNTY UNTIL 545 PM CDT...
AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED JUST
NORTHWEST OF BLUFF CITY...OR 6 MILES EAST OF ANTHONY...MOVING
SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR BLUFF CITY BY 525 PM CDT.
THIS DANGEROUS STORM WILL ALSO AFFECT FREEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL KANSAS.
&&
LAT...LON 3712 9817 3731 9797 3724 9780 3700 9780
3699 9780 3699 9798
TIME...MOT...LOC 2215Z 309DEG 16KT 3713 9792
$$
DARMOFAL000
WWUS53 KICT 282227
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT TUE JUL 28 2009
KSC077-282245-
/O.CON.KICT.SV.W.0310.000000T0000Z-090728T2245Z/
HARPER KS-
527 PM CDT TUE JUL 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN HARPER
COUNTY UNTIL 545 PM CDT...
AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
BLUFF CITY...OR 12 MILES SOUTHEAST OF ANTHONY...MOVING SOUTHEAST AT
20 MPH.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN HARPER
COUNTY...INCLUDING BLUFF CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTH CENTRAL KANSAS.
&&
LAT...LON 3712 9817 3731 9797 3724 9780 3700 9780
3699 9780 3699 9798
TIME...MOT...LOC 2228Z 321DEG 19KT 3705 9786
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:38 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 28, 3:38 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT TUE JUL 28 2009 .DISCUSSION... TONIGHT: RAIN SHOWERS/THUNDERSTORMS WILL LIKELY PERSIST INTO THE EVENING ACROSS SOUTHERN HALF OF AREA AS FRONT MAKES SLOW PROGRESS SOUTH. INSTABILITY SUFFICIENT FOR ISOLATED SEVERE...WITH WIND THREAT ON STORM COLLAPSE AND LARGE HAIL WITH ROTATING STORMS. BASED ON OBSERVATIONS AND TRENDS...GLOBAL FORECAST SYSTEM MODEL IS WAY TOO AGRESSIVE WITH LOW LEVEL DRY AIR. SUSPECT NORTH AMERICAN MODEL IS CLOSER TO CORRECT...COULD EVEN BE LOW CLOUDS/MODEST FOG ACROSS MUCH OF THE DAY BY DAYBREAK. AS A RESULT WENT WARMER THAN GUIDANCE AND BASED MINIMUMS ON ANTICIPATED DEWPOINTS. WED: W FLOW ALOFT SHOULD INCREASE WARM AIR ADVECTION/MOISTURE ADVECTION FROM WEST TO EAST DURING THE DAY ON TUE. THIS SHOULD CAUSE PRECIPITATION TO BREAK OUT ACROSS WEST AND SPREAD EAST DURING THE DAY WITH BEST CHANCES TOMORROW NIGHT. TEMPERATURES WILL LIKELY BE WELL BELOW NORMAL GIVEN EXTENSIVE CLOUD COVER. THU-FRI: KEPT LOW PROBABILITY OF PRECIPITATION GOING MAINLY FOR CONSENSUS...BUT SUSPECT PRECIPITATION WILL BE LIMITED TO SOUTHEAST HALF OF THE FORECAST AREA AT BEST. TEMPERATURES VERY TRICKY AND DEPENDENT ON AMOUNT OF RAIN TONIGHT/WED AND SPEED OF CLEARING. TEMPERATURES SHOULD REBOUND WITH MORE SUNSHINE ON FRI. TEMPERATURES TRICKIEST IN SOUTHEAST KS WHERE SOME CLOUDS MIGHT LINGER ON FRI. SAT-TUE: CONFIDENCE HAS LOWERED FROM YESTERDAY. WHILE 0000 UTC EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL ENSEMBLE DATA WAS NOT AVAILABLE TO PERUSE...COMPARISION OF 0000 UTC RUN WITH PREVIOUS 3 RUNS SHOWS CONSIDERABLE CHANGE WITH STRENGTH/LOCATION OF UPPER WAVE AND RESULTANT SURFACE FRONT ON SAT. GLOBAL FORECAST SYSTEM MODEL HAS BEEN A BIT MORE CONSISTENT WITH SURFACE FRONT...BUT HAS SHOWN LARGE RUN TO RUN CHANGES IN UPPER PATTERN MAKING ITS SURFACE PATTERN SUSPECT. GIVEN THIS AND RECENT MODEL TRACK RECORDS...CONFIDENCE IN PRECIPITATION TIMING AND TEMPERATURE FORECAST QUITE LOW. EVEN IF FRONT GOES THROUGH...WOULD HAVE POTENTIAL FOR HIGH PLAINS STORMS TO ROLL DOWNHILL DURING THE NIGHT. RATHER THAN GOING LOW PROBABILITY OF PRECIPITATION EACH PERIOD THROUGHOUT THE ENTIRE EXTENDED...OPTED TO KEEP FORECAST DRY AND TEMPERATURES NEAR CLIMATOLOGY AS MUCH AS CONCENSUS WOULD ALLOW. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED CONVECTION WILL DEVELOP THIS AFTERNOON IN ASSOCIATION WITH A WEAK COLD FRONT AND DISTURBANCE ALOFT MOVING ACROSS THE AREA. MVFR CIGS/VSBYS ARE STILL POSSIBLE ACROSS MUCH OF THE AREA THOUGH GENERALLY CONFINED IN AND NEAR SHOWERS AND STORMS THRU THIS EVENING. THERE ARE SOME DISCREPANCIES IN THE SHORT TERM MODELS WITH THE AMOUNT OF LOW LEVEL DRYING IN THE WAKE OF THE FRONT LATER TONIGHT INTO WEDNESDAY MORNING. RECENT MODEL PERFORMANCE HAS BEEN RATHER POOR OF LATE...SO HAVE RATHER LOW TO MODEST CONFIDENCE IN OUTER PERIOD OF THE TAFS. FOR NOW HAVE LEANED TOWARD THE NAM12 IN LESS AGGRESSIVE DRYING AND HANGING BACK SOME HIGHER SURFACE- BOUNDARY LAYER DEW POINTS/MOISTURE...AND WILL HEDGE WITH AT LEAST SOME MVFR FOG IN SOME AREAS AROUND DAWN. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 82 63 81 / 30 30 40 20 HUTCHINSON 63 79 62 82 / 30 30 40 20 NEWTON 63 80 62 81 / 30 30 40 20 ELDORADO 64 82 63 79 / 30 30 40 20 WINFIELD-KWLD 66 84 65 84 / 40 30 50 20 RUSSELL 61 77 58 81 / 10 30 30 10 GREAT BEND 63 77 59 80 / 20 40 30 10 SALINA 60 80 59 81 / 20 30 40 10 MCPHERSON 62 79 61 81 / 20 30 40 20 COFFEYVILLE 68 85 67 80 / 40 20 50 30 CHANUTE 65 83 65 78 / 40 20 50 20 IOLA 63 82 64 78 / 40 20 40 20 PARSONS-KPPF 66 84 65 79 / 40 20 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 28, 4:46 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 446 PM CDT TUE JUL 28 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 446 PM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL MOVE ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW STRONG TO SEVERE STORMS ARE EXPECTED...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL KANSAS INTO THE EARLY EVENING. THE PRIMARY THREATS WILL BE ISOLATED LARGE HAIL AND DAMAGING WINDS AS THE STORMS COLLAPSE. TORRENTIAL RAIN COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON AND EVENING. THE EXTENT OF THE SEVERE THREAT WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF SUNSHINE AND RESULTANT INSTABILITY. THE WEATHER PATTERN FOR THURSDAY THROUGH MONDAY REMAINS QUITE UNSETTLED...WITH A THREAT OF THUNDERSTORMS THROUGHOUT MUCH OF THE PERIOD. STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN. AT THIS POINT THERE IS TOO MUCH UNCERTAINTY TO FORECAST MORE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Local storm report, Jul 28, 3:38 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL WSW HESSTON 38.14N 97.44W
07/28/2009 E0.88 INCH HARVEY KS TRAINED SPOTTER
WIND GUSTS OF 50 MPH AND 1.36 INCHES OF RAIN IN 20
MINUTES
&&
ELDERSpecial weather statement, Jul 28, 3:53 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 353 PM CDT TUE JUL 28 2009 KSZ083-282130- SEDGWICK- 353 PM CDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN SEDGWICK COUNTY... AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF MOUNT HOPE...OR 16 MILES SOUTHWEST OF NEWTON...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. HOWERTON
Local storm report, Jul 28, 4:10 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL CUNNINGHAM 37.64N 98.43W
07/28/2009 E1.00 INCH KINGMAN KS LAW ENFORCEMENT
&&
ELDERSpecial weather statement, Jul 28, 4:29 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 429 PM CDT TUE JUL 28 2009 KSZ082-091-092-282200- HARPER-KINGMAN-SUMNER- 429 PM CDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER...SOUTHEAST KINGMAN AND NORTHWEST SUMNER COUNTIES... AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORWICH TO HARPER... AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Local storm report, Jul 28, 4:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL HARPER 37.29N 98.03W
07/28/2009 E1.50 INCH HARPER KS LAW ENFORCEMENT
WIND GUSTS 40-45 MPH
&&
ELDERLocal storm report, Jul 28, 5:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 6 S HAYSVILLE 37.48N 97.37W
07/28/2009 E60 MPH SEDGWICK KS TRAINED SPOTTER
&&
ELDERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:41 PM CDT | Areal Flood Warning | ICT | Harvey, Marion | 3 hr |
| Jul 28, 3:52 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 38 min |
| Jul 28, 4:01 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 29 min |
| Jul 28, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 39 min |
| Jul 28, 4:34 PM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Jul 28, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 27 min |
| Jul 28, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 41 min |
| Jul 28, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 11 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.